the breast cancer
support charity

Member
RoadRunner
Posts: 1,302
Registered: ‎01-05-2012

Re: How can I cope with limited sleep because of night sweats?

I split my tamoxifen dose, and it helped. I didn't understand it, as I tried taking the full dose both at night and in the morning and I had hot flushes around the clock either way, but by splitting the dose the flushes lessened.
You may also find that the brand of tamoxifen makes a difference. You can only find this out by trial and error, but if one is better for you than another, then you need to find a friendly pharmacist who will always make sure you get that brand. Although the active ingredients are the same in each brand, they can use different bulking agents which may make a difference to the side effects (and if the pharmacist tries to tell you this is not the case, find another pharmacist). There is no single brand that is better than the others - it is a question of finding the one that is best for you.
The BCC factsheet says there is no evidence for evening primrose oil, but I take starflower oil which has the same active ingredient but in a much higher concentration, and if I run out and don't take it for a few days I really notice a difference.
I understand what you are saying about taking yet more drugs just to cope with the side effecst of the BC drugs, but if you find something that works you will be so relieved you won't care about that.
Please use plain text.
Member
HJU63
Posts: 173
Registered: ‎01-05-2012

Re: How can I cope with limited sleep because of night sweats?

Thanks for the advice and comments. I hope to try making some changes to Tam soon and find a suitable acupuncture therapist locally. Any other words of wisdom gladly received as I don't much like myself as this tired grumpy person and hope it doesn't last for 5 years!
Please use plain text.
Member
tommyticklemou
Posts: 314
Registered: ‎01-05-2012

Re: How can I cope with limited sleep because of night sweats?

hi there,

have been on tamoxifen since march 2012 and also zoladax since may 2012. night sweats every night and poor sleep also. some nights a lot worse than others, i seem to be generally restless and irratable also even when i am not having a sweating episode since being on the medication. anyway was referred for some sessions of accupuncture and i think it has definately helped, not stopped them but has made them less intense. so if you can get some sessions i would say give them a go. also get the chills as you mentioned which they try to help as well as the sweats.
lots of hug to all TTM xxx
Please use plain text.
Member
HJU63
Posts: 173
Registered: ‎01-05-2012

Re: How can I cope with limited sleep because of night sweats?

Thanks all. I now have re-read the BCC factsheet. I think my last options are to split my Tam dose and see if that helps at all - I see my GP next week so can ask for Tam in 10mg tablets. Also, acupuncture which I have tried before but not for night sweats.
As I got top marks for ER+ I am very pleased to have Tamoxifen and it is a no-brainer to take it for the 5 years.
I think there are a range of drugs that are offered for this SE but personally I would rather not take any more drugs than is absolutely necessary. I feel as if there is a constant spiral of drug taking to deal with the SEs of previous drugs!!
I just would like some decent nights of sleep. Funny how through the treatment for BC I have become aware of the importance of basic human functions: eating, sleeping, going to the loo - all things I took for granted before dx but when they didn't function properly during treatment I certainly appreciated them more.
I think I am rambling, blame it on the lack of sleep!!!
Please use plain text.
Member
rachaelliza
Posts: 5
Registered: ‎04-05-2012

Re: How can I cope with limited sleep because of night sweats?

Gabapentin was originally used for epilepsy but is commonly used for neuropathic pain now. It has limited research for hot sweats but I thought worth a try. The initial side effects was drowsiness and dizziness though if you start slow and build up over weeks these should subside, oh and occasionally loss of words. Some people that I know who use it for pain cannot tolerate the side effects so I guess you try whats right for you. I plan to stay on it until I get used to it then have a break then restart again. At the end of the day, we have no choice with the tamoxifen so yes we just have to try whatever we can
Please use plain text.
Member
RoadRunner
Posts: 1,302
Registered: ‎01-05-2012

Re: How can I cope with limited sleep because of night sweats?

Hello HJU,
I have taken a look at the BCC factsheet from the link above and it gives some very good advice. I suffered from pretty awful hot flushes throughout five years of tamoxifen - that finished last October and the flushes are still continuing. In addition to the drugs mentioned in the factsheet there is also citalopram which I have been taking now for nearly two years. It doesn't stop the hot flushes for me, but it lessens them enough to make them bearable. I still have disturbed sleep - what I wouldn't give for a good night's sleep - but I can function reasonably well now with the sleep I am getting.
I think with hot flushes etc you need to find what works for you - if one drug doesn't work then go back to your GP to ask for something else. Also drugs do stop working over time - I have used clonidine in the past, it worked very well for six months then stopped working. I am sure if you persevere you will find something that gives you some relief.
I also use a chillow - I have two, so when one has warmed up and gives no benefit I can swap them over in the middle of the night.
Please use plain text.
Member
HJU63
Posts: 173
Registered: ‎01-05-2012

Re: How can I cope with limited sleep because of night sweats?

Thank you for your comments Rachael and Nicky. Like you Nicky the Venlafaxine has given me headaches and made me feel quite disorientated so this is why I don't want to incease my dosage.
What type of drug is gabapentin? Rachael do you have any SEs from it?
I have given up caffeine and alcohol which I read may also make the sweats worse but no real success.
Last night was horrid - up at 4 am to change my clothes and the bed as the sweats were so ferocious - more so than normal. Sitting here typing in damp clothing because of first flush of the day! I am feeling v fed up - not sure how I will cope with this at work other than taking in a change of clothing.
Please use plain text.
Member
Nickyw
Posts: 14
Registered: ‎04-08-2012

Re: How can I cope with limited sleep because of night sweats?

Hi, I too have finished chemo, rads and I am on number 6 herceptin, and m on tamoxifen, my night sweats are awful and happen all day too....I'm not sleeping and have been put on venaflaxine but they make me feel weird and headaches.....any other cad vice would be much appreciated.
nicky
Please use plain text.
Member
Louise_BCC
Posts: 2,183
Registered: ‎01-05-2012

Re: How can I cope with limited sleep because of night sweats?

Hi ther HJU

I thought you might be interested in reading our factsheet on menopausal symptoms which contains information around hot flushes, etc.

It can be downloaded or ordered here:

http://www2.breastcancercare.org.uk/publications/treatment-side-effects/menopausal-symptoms-breast-cancer-bcc18

Kind regards.

Louise, Facilitator

Please use plain text.
Member
rachaelliza
Posts: 5
Registered: ‎04-05-2012

Re: How can I cope with limited sleep because of night sweats?

Hi, I have been on Tamoxifen now for 9 months and started with night sweats particularly within months. For the last 3 months I have been using gabapentin initially increasing to a dose 300mg 3 times day which worked brill for 6weeks then more recently have increased to a total of 1500mg i.e 300mg morn 600mg afternoon and 600mg evening. So far this is keeping sweats at bay and I am able to get some sleep!e4yfu
Please use plain text.
Member
HJU63
Posts: 173
Registered: ‎01-05-2012

How can I cope with limited sleep because of night sweats?

I've completed the active treatment for my BC diagnosed in March last year - WLE, SNB, AC, FEC-T and rads. Now on Tamoxifen and the night sweats that started during chemo have returned with a vengeance. My biggest problem with them is that they disturb my sleep so much (average of 5 per night) that I never feel as if I have slept properly. I have taken Venlafaxine to reduce the night sweats but this is no longer effective - I don't like this drug and the effect it has on me so am not eager to increase the dosage. Has anyone else had any success with reducing their night sweats?
I am aware of chillows, fans etc but these seem to have no impact at all. I also have occasional episodes of shivering even though I am warm!! The chemo seems to have broken my internal temperature guage.
Please use plain text.